Montana, 2012High Wind in Montana, February 21 to 22, 2012
February 21 to 22, 2012 · NWS GGW · 2 events in 2 counties and zones
A large and expanding upper level disturbance swept southward from the Canadian Rockies bringing heavy rain and heavy snow to portions of northeast Montana. Just enough atmospheric mixing was present to allow some higher wind speeds to mix down to the surface.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and expanding upper level disturbance swept southward from the Canadian Rockies bringing heavy rain and heavy snow to portions of northeast Montana. Just enough atmospheric mixing was present to allow some higher wind speeds to mix down to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 21, 9:23 AM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Feb 21, 9:23 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
923 AM MST TUE FEB 21 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
GOING FORECAST APPEARS TO BE IN GOOD SHAPE THROUGH THE NEXT 12-18
HOURS. A WEAK TROUGH OR WARM FRONT LOOKS TO MOVE EAST THROUGH THE
AREA AND POSSIBLY TRIGGER A SPRINKLE OR FLURRY WITH IT. GOING
FORECAST HAS MAINLY SLIGHT CHANCE POPS FOR THIS AND LOOKS GOOD.
OTHERWISE...NOT MUCH WAS TWEAKED AT THIS TIME. JAMBA
PREVIOUS DISCUSSION...
THE BASE OF THE UPPER TROUGH HAS MOVED EAST OF MONTANA...WHICH
HAS SHIFTED WINDS ALOFT TO THE NORTHWEST. THE STATIONARY BOUNDARY
WHICH STRADLES THE DIVIDE WILL BEGIN TO ADVANCE EAST AS A WARM
FRONT. OVERRUNNING MOISTURE IN THE NORTHWEST FLOW ALONG THIS
BOUNDARY WILL MOVE LOW TO MID LEVEL OVERCAST ACROSS EASTERN
MONTANA LATER TODAY. INHERITED SMALL POPS STILL LOOK GOOD FOR
LIGHT MIXED PRECIPITATION IN THE AFTERNOON AND EVENING. THICKNESS
HEIGHTS INCREASE FROM AROUND 525DM AT 00Z TUESDAY TO 535DM AT 00Z
WEDNESDAY. THEREFORE EXPECT HIGHS TODAY TO BE A BIT WARM THAN
MONDAY.
TONIGHT...THE WARM FRONTAL BOUNDARY BECOME MORE DISTINCT ACROSS
NEMONT AFTER MIDNIGHT. AN UPPER LEVEL SHORTWAVE DISTURBANCE...
CURRENTLY SOUTH OF THE ALASKA PENINSULA...WILL INTRODUCE PACIFIC
MOISTURE INTO THE UPPER FLOW. THIS INCREASED OVERRUNNING MOISTURE
INTRODUCES A SUBSTANTIAL AMOUNT OF QPF ALONG THE FRONT. THE
GFS...NAM AND EC ALL AGREE WITH AROUND 0.10 TO 0.15 INCH OF QPF
OVER THE WESTERN ZONES FROM 06Z-12Z. THERE ARE SOME DIFFERENCES IN
TEMPERATURE PROFILES. BUT GENERALLY THE PRECIPITATION SHOULD BE
MOSTLY RAIN IN THE SOUTHWEST AND MOSTLY SNOW IN THE NORTHWEST.
MINIMUM TEMPERATURES WILL BE TRICKY WITH THICKNESS HEIGHTS RAMPING
UP TO 545DM BY 12Z WEDNESDAY. THERE WILL NOT BE MUCH FALL OFF OF
TEMPERATURES OVERNIGHT IN THE WEST.
WEDNESDAY...AS THE WARM FRONT MOVES EAST ACROSS NEMONT A COLD
FRONT...ASSOCIATED WITH THE ARRIVING SHORTWAVE DISTURBANCE...
PUSHES SOUTH OUT OF CANADA...SENDING WHAT WAS THE WARM FRONT TO
THE SOUTH. THIS SIGNIFICANTLY INCREASE THE COMPLEXITY OF THE
TEMPERATURE PROFILES RESULTING IN MOSTLY RAIN IN THE SOUTHERN
ZONES AND MOSTLY SNOW IN THE NORTHERN ZONES. THE MODELS RAMP UP
THE QPF...RANGING FROM 0.15 TO 0.25 FROM 12Z TO 18Z SPREAD ACROSS
THE ENTIRE CWA. A STRONG SURFACE PRESSURE GRADIENT FROM THE LEE
TROUGH...ALONG WITH STRONG WINDS ALOFT MIXING TO THE SURFACE WILL
PRODUCE STRONG NW WINDS OF AROUND 30 KTS THAT WILL BE MOSTLY
ASSOCIATED WITH AREAS OF RAIN. WINDS WILL BE MUCH WEAKER IN THE
EASTERN ZONES. WINDS COULD CAUSE SOME DRIFTING AND BLOWING SNOW IN
THE AREAS OF SNOWFALL. TEMPERATURE SHOULD BE THE WARMEST ON
WEDNESDAY UNTIL THE COLD FRONT DROPS TEMPERATURES IN THE
AFTERNOON. SNOW AMOUNTS WILL BE DIFFICULT TO DETERMINE SINCE THEY
WILL DEPEND OF THE TEMPERATURE PROFILES ALOFT AND NEAR THE
SURFACE. CURRENT THOUGHTS FOR STORM TOTALS WILL BE IN A RANGE OF
AROUND 1 TO 3 INCHES. THE WAY THE MODELS ARE COMING TOGETHER...
THIS UNCERTAINTY SHOULD DIMINISH IN THE NEXT FEW MODEL RUNS.
BY LATE AFTERNOON THE COLD FRONT WILL HAVE PUSHED ALL THE WAY
SOUTH THROUGH NEMONT CHANGING ALL PRECIPITATION OVER TO SNOW.
AFTERNOON QPF WILL BE MUCH REDUCED TO AROUND 0.05 TO 0.10 INCH.
NORTHWEST WINDS WILL CONTINUE STRONG AT AROUND 20 KTS.
WEDNESDAY NIGHT AND THURSDAY...THE COLD FRONT CONTINUES FARTHER
SOUTH REACHING COLORADO BY THURSDAY MORNING. NORTHWEST WINDS
REINFORCED BY CAA WILL NOT LET UP THROUGH THURSDAY. GENERAL
TROUGHINESS AND INSTABILITY WILL SUSTAIN LIGHT SNOW SHOWERS
THROUGH THURSDAY AFTERNOON. THICKNESS HEIGHTS FALL ALL THE WAY TO
AROUND 520DM BY 00Z FRIDAY BUT WINDS WILL HELP MODERATE HIGH
TEMPERATURES WHICH SHOULD BE NEAR NORMAL. SCT
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THURSDAY NIGHT AND FRIDAY LOOK RELATIVELY QUIET ALTHOUGH WEAK
WAVES ON NORTHWEST FLOW COULD BRING A FEW FLAKES OF SNOW. WILL
MENTION A SLIGHT CHANCE IN MOST AREAS FOR NOW.
THE GFS AND GEM ARE FASTER THAN THE ECMWF WITH BRINGING A WINTER
STORM WITH AN ARCTIC COLD FRONT ACROSS MONTANA FOR THE WEEKEND.
GFS HAS SHOWN BETTER RUN TO RUN CONSISTENCY IN FORECASTING THIS
STORM WITH THE HEAVY SNOW BAND TRACKING ACROSS MONTANA WITH SLIGHT VARIATIONS.
THE ECMWF HAS VARIED THE FORECAST OF THE MAIN SNOW BAND FROM
ACROSS THE HI LINE OF MONTANA IN LAST NIGHT'S RUN TO SOUTH OF THE
FORECAST AREA IN THE 12Z RUN AND SOUTHERN ALBERTA AND SASKATCHEWAN
IN ITS CURRENT RUN. THE GEM CURRENTLY TRACKS THE HEAVIEST SNOW
ALONG THE MT/CANADA BORDER. GIVEN THAT THIS STILL HAS A GOOD
POSSIBILITY OF BEING A HIGH IMPACT EVENT...WILL MAINTAIN A HIGH
CHANCE OF SNOW FOR SATURDAY AND SUNDAY. ARCTIC HIGH PLUNGING SOUTH
INTO THE SASKATCHEWAN SATURDAY NIGHT AND SUNDAY MAY END THE SNOW
SOONER THAT CURRENTLY FORECASTED. WITH MODELS VARYING ON WHEN THE
SNOW WILL EXIT THE REGION...WILL WAIT ANOTHER MODEL RUN OR TWO
BEFORE SIGNIFICANTLY LOWERING THE CHANCE OF SNOW SATURDAY NIGHT
AND SUNDAY. WILL CONTINUE TO HIGHLIGHT IT IN A HAZARDOUS WEATHER
OUTLOOK.
MODELS DIFFER ON THE DEPTH OF THE UPPER TROUGH THAT FOLLOWS THIS
SYSTEM EARLY NEXT WEEK. EITHER WAY...TEMPERATURES WILL BE COLDER
THAN NORMAL WITH NIGHTTIME LOWS BELOW ZERO AT TIMES. A WEAK
SHORTWAVE COULD BRING A FEW SNOW SHOWERS ON MONDAY. WILL MENTION A
SLIGHT CHANCE FOR NOW. TUESDAY LOOKS DRY AND COLD. FORRESTER
&&
.AVIATION...
VFR. MID LEVEL CLOUDS WILL MOVE INTO THE AREA THIS MORNING WITH
SOUTH TO SOUTHWEST WINDS UNDER 10 KNOTS. CEILINGS WILL LOWER TO
4000 TO 5000 FEET THIS AFTERNOON WITH ISOLATED RAIN OR SNOW
SHOWERS AND WEST WINDS 10 TO 15 KNOTS. EXPECT MAINLY LOW VFR LEVEL
CLOUDS TONIGHT. A WIDESPREAD BAND OF RAIN AND SNOW BEGINS TO MOVE INTO
THE AREA AROUND 06Z WEDNESDAY. /GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 21, 3:20 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
320 AM MST TUE FEB 21 2012
MTZ016>027-059>062-221000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
320 AM MST TUE FEB 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AFTER MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT... A STRONG AND
COMPLEX WINTER STORM SYSTEM CONSISTING OF A WARM FRONT QUICKLY
FOLLOWED BY A COLD FRONT WILL BRING RAIN TO SOME AREAS AND
ACCUMULATING SNOW TO OTHER AREAS OF NORTHEAST MONTANA. SOME
AREAS WILL HAVE PERIODS OF RAIN AND PERIODS OF ACCUMULATING SNOW.
BY WEDNESDAY EVENING ALL PRECIPITATION WILL BECOME SNOW. ALTHOUGH
PRECIPITATION AMOUNTS AND TEMPERATURES REMAIN UNCERTAIN...RAIN
AMOUNTS UP TO A QUARTER INCH AND SNOW AMOUNTS UP TO 3 INCHES ARE
POSSIBLE BY WEDNESDAY EVENING. STRONG NORTHWEST WINDS OF 20 TO 35
MILES PER HOUR WITH GUSTS TO AS HIGH AS 50 MILES PER HOUR WILL
BE POSSIBLE WITH THIS STORM. THE STRONGEST WINDS WILL BE SOUTH OF
THE MISSOURI RIVER.
THERE IS A POSSIBILITY OF A SIGNIFICANT WINTER STORM SATURDAY AND
SUNDAY ACROSS EASTERN MONTANA. THERE IS UNCERTAINTY WITH REGARD
TO THE STRENGTH AND TRACK OF THE STORM AT THIS TIME. IT WILL BE
MONITORED THROUGHOUT THE WEEK FOR POSSIBLE WINTER WEATHER
HIGHLIGHTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- February 21, 1:00 PM MST to 5:00 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Reported by
- Public
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds of 40 to 50 mph were reported at the Buckhorn Store in Zortman. A mobile RAWS site just over the county line also confirmed high winds across the area with a reported 68 mph gust in northeastern Fergus County.
High Wind, Petroleum
- When
- February 22, 5:00 AM MST to 7:00 AM MST
- Where
- Petroleum forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Reported by
- COOP Observer
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Cooperative observer at 13NE Grass Range reported wind gusts up to 50 mph downing tree limbs up to 5-inches in diameter, blowing away loose objects, and peeling up corners of 3 tin roofs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, February 21 to 23, 20121 injured · 74 kt wind · 8 events
- High Wind and Strong Wind in Washington, February 21 to 22, 2012$16,000 · 57 kt wind · 6 events
- High Wind in Washington, February 21 to 22, 2012$15,000 · 63 kt wind · 4 events
- High Wind in Montana, February 21 to 22, 201275 kt wind · 8 events
- Drought in Texas, February 21 to 29, 20127 events
- Heavy Snow in Wyoming, February 21 to 23, 20124 events
- Winter Storm and Winter Weather in Colorado, February 21 to 23, 20123 events
- Drought in Florida, February 21 to 29, 20122 events
- Heavy Snow in Washington, February 21 to 22, 20121 event
- Winter Storm in Wyoming, February 21 to 24, 20121 event
- Lake-Effect Snow in Michigan, February 21 to 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364917, 364920.